Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 272, NWS St. Louis, MO

June 5, 2024Lincoln County, Pike County, Missouri; Calhoun County, Greene County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 5, 2024, 4:02 AM CDT for Lincoln County, Pike County, Missouri; Calhoun County, Greene County, Pike County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2024, 4:02 AM CDT (09:02 UTC)
Expired
Jun 5, 2024, 4:45 AM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Greene County, IL, Pike County, IL, Lincoln County, MO, Pike County, MO

The radar

The St Louis radar (KLSX), 69 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:49 AM CDT, 1 hour 13 minutes earlier. Its key messages:

  • This morning's cold front will continue to produce the potential for showers and thunderstorms through this morning. There is a chance for isolated to widely scattered post-frontal showers and sub- severe thunderstorms early this afternoon generally south of I-70.
  • Dry, less humid weather will close out the work week before the slight chance (20 to 30%) of showers and thunderstorms returns on Saturday.
  • Near to below average temperatures will last through at least early next week.
Area forecast discussion, Jun 5, 2:49 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
249 AM CDT Wed Jun 5 2024

.KEY MESSAGES...

- This morning's cold front will continue to produce the
  potential for showers and thunderstorms through this morning.
  There is a chance for isolated to widely scattered post-frontal
  showers and sub- severe thunderstorms early this afternoon
  generally south of I-70.

- Dry, less humid weather will close out the work week before the
  slight chance (20 to 30%) of showers and thunderstorms returns
  on Saturday.

- Near to below average temperatures will last through at least
  early next week.

&&

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 248 AM CDT Wed Jun 5 2024

Precipitation along this morning's cold front is finally here as of
0730z. Convection along and ahead of the line has remained sub-
severe in our forecast area, and this is expected to hold true
through the morning. If a segment of the line does become severe, 60
mph winds will be the primary hazard. The current line of convection
is expected to diminish with time before briefly resurging near
sunrise due to a brief increase in DVPA aloft. Pulse type convection
will re-fire along and just ahead of the cold front, but given a
small amount of skinny instability (<500 J/kg MUCAPE), no severe
is expected. The line will again diminish in coverage as it exits
the forecast area.

The arrival of the front is generally on time, teetering on slightly
later than expected. The latest CAMs reflect this as well. The cold
front still clears the CWA late this morning, but closer to noon
than originally forecast. The largest implication from this are that
the chance of showers and thunderstorms will linger a little longer
into the day for some locations. Lingering low-level moisture and
low-level cold air advection will create meager, shallow instability
(<250 J/kg MUCAPE) until the low-levels dry out in the afternoon.
Until then, isolated to scattered showers and non-severe
thunderstorms are possible in areas generally south of I-70.

There won't be much change in temperatures today with highs landing
in the low to mid-80s. The more noticeable change will be in
tonight's lows. A secondary cold front will pass through the
forecast area from the north tonight. This front has become more
robust in recent model runs, with most CAMs bringing sprinkles into
northeast Missouri and west-central Illinois. Despite this, I
decided to not to add PoPs tonight. Although moisture convergence
will be strong along the front, atmospheric moisture will be quite
shallow, sandwiched by very dry mid to upper level air and dry low-
level air below. Even if we do see reflectivity echoes in our area,
there's no guarantee any rain will make it to the ground. What this
cold front will do is usher in surface high pressure and cooler air.
Radiational cooling is expected to take place amidst clear skies,
dropping lows into the upper 50s and low 60s.

Jaja

&&

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 248 AM CDT Wed Jun 5 2024

Temperatures from Thursday into early next week are expected to fall
near average if not slightly below beginning this weekend. Lows will
be almost (relatively) chilly, falling into the mid-50s and low 60s
nearly every night. Our best chance at rain over the period will be
on Saturday as a weak shortwave passes over the region. Although all
deterministic guidance shows a flavor of warm sector or warm front
showers and thunderstorms that day, there's too much variance to
confidently say that any one location will or won't see
precipitation that day. Confidence is greatest in southeast Missouri
as the system has a consistent southward swing in guidance, but 60%+
of ensemble members still keep the area dry. Sunday now looks
largely dry, which is expected to last through early next week as
upper level ridging takes hold of our sensible weather.

Jaja

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1048 PM CDT Tue Jun 4 2024

As of 0345z, the cold front has moved into northwestern portions
of Missouri with showers and storms forming along and ahead of it.
So still expect the activity will move from west to east
overnight, moving through KCOU, KJEF and KUIN between 06z and 10z
Wednesday, then through the St. Louis metro area TAF sites between
08z and 13z Wednesday. Will see brief periods of MVFR ceilings and
visibilities with the activity. Then the ceilings will lift and
scatter out between 13z and 16z Wednesday.

Otherwise, south winds will veer to the west to northwest behind
the cold front. Winds will become light and variable after 00z
Thursday.

Byrd

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 5, 3:14 AM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
314 AM CDT Wed Jun 5 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-060815-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
314 AM CDT Wed Jun 5 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms will continue along the cold front this morning. There
is a slight chance of showers and thunderstorms again early this
afternoon mainly south of I-70.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jaja

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.